Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 139, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2017, 3:44 PM EDT for Clarendon County, Orangeburg County, South Carolina. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2017, 3:44 PM EDT (19:44 UTC)
- Expired
- Jul 15, 2017, 4:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 3:47 PM EDT | TSTM WND DMG | 2 Nw Vance, SC | TREES DOWN 9843 OLD NUMBER SIX HIGHWAY. |
| Jul 15, 3:50 PM EDT | TSTM WND GST 60 | 2 Ne Vance, SC | MILL CREEK MARINA REPORTED ESTMD WIND GUSTS OF 50-60 MPH. |
| Jul 15, 3:57 PM EDT | HAIL 0.75 | Vance, SC | PEA TO DIME-SIZE HAIL REPORTED IN VANCE. REPORT RECEIVED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 692 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
479
WUUS52 KCAE 151944
SVRCAE
SCC027-075-152015-
/O.NEW.KCAE.SV.W.0139.170715T1944Z-170715T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
344 PM EDT SAT JUL 15 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southwestern Clarendon County in central South Carolina...
East central Orangeburg County in central South Carolina...
* Until 415 PM EDT
* At 343 PM EDT, likely severe thunderstorm were in the Santee
and Vance area, moving east near 20 mph and toward Lake Marion.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lake Marion, Holly Hill, Santee, Eutawville and Vance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8015 3346 8016 3345 8017 3345 8020
3344 8020 3345 8022 3330 8025 3327 8030
3328 8034 3327 8036 3339 8053 3355 8047
3353 8009
TIME...MOT...LOC 1943Z 282DEG 26KT 3345 8037
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
624
WWUS52 KCAE 152003
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
403 PM EDT SAT JUL 15 2017
SCC027-075-152015-
/O.CON.KCAE.SV.W.0139.000000T0000Z-170715T2015Z/
Clarendon SC-Orangeburg SC-
403 PM EDT SAT JUL 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTH CENTRAL CLARENDON AND EAST CENTRAL ORANGEBURG COUNTIES...
At 400 PM EDT, a severe thunderstorm was in the Lake Marion Area.
Movement was east near 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lake Marion and Eutawville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8015 3346 8016 3345 8017 3345 8020
3344 8020 3345 8022 3330 8025 3327 8030
3328 8034 3327 8036 3334 8046 3354 8037
3353 8009
TIME...MOT...LOC 2000Z 282DEG 26KT 3342 8022
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:04 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 15, 2:04 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Columbia SC 204 PM EDT Sat Jul 15 2017 .SYNOPSIS... An approaching cold front will stall over the area tonight, bringing increasing chances for showers and thunderstorms which may linger through Monday. && .NEAR TERM /THROUGH TONIGHT/... Expect numerous showers and thunderstorms in the forecast area ahead of the cold front and its associated pre-frontal trough. The high-resolution models display the greatest thunderstorm coverage late this afternoon and evening as strong short wave trough approaches from Tennessee. Models indicate relatively strong upper level divergence and associated lift thru 06z. Coverage may diminish late because of nocturnal cooling and previous convection, but a threat will linger overnight associated with convergence ahead of the cold front and upper troughing moving into the region. A limiting factor for severe thunderstorms is relatively weak deep-layer shear. However, moderate to strong instability and heavy precipitation loading supports possible damaging wind with the thunderstorms. So pulse storms expected with the possibility of some organization this evening. Nam qpf appears overdone and likely because of convective feedback. But with precipitable water around 2 inches expect heavy rain potential with some localized flooding possible. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... The main front will stall out across the forecast area Sunday, and this will remain the focusing mechanism for additional showers and thunderstorms through Sunday night. Several short wave troughs rotating through amplified eastern CONUS upper level trough. Nam appears to dry out upper levels quicker late Sunday than other models. With front in the area prefer higher pops thru Sunday night. Shear remains weak, with moderate instability Sunday, and cannot rule out a few strong or even severe thunderstorms. Temperatures will begin to cool off slightly as the front moves into the area, with readings near 90. Overnight lows each night in the middle 70s. && .LONG TERM /MONDAY THROUGH SATURDAY/... Although the frontal boundary in the area will continue to weaken Monday, there should still be enough low-level moisture and instability across the area to aid in the development of scattered afternoon and evening convection. Models showing the potential for a weak cut-off upper low developing over the area Tuesday through Wednesday as the cwa gets squeezed between the strong ridge across the central US and another ridge in the western Atlantic. Ridge retrogrades late in the period. Still expecting the convection to become more diurnal and more scattered to isolated later in the week. Temperatures near normal early in the period but warming trend late week to above normal again. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Convection expected into tonight...with fog and stratus during the early morning and sunrise hours. Active period ahead as convection has begun developing around AGs/DNL/OGB with a front moving into the Upstate generating a line of convection moving toward the terminals. Expect thunderstorms across the area through 03z...possibly later as outflow boundaries intersect and generate new cells. Main concern with thunderstorms is potential for strong wind gusts. With rain expected will see stratus and fog develop through the early morning and sunrise hours with with IFR cigs and vsbys at all terminals. Conditions will return to VFR from 14z through the end of the period with cumulus and another round of convection again developing near the end of the period. EXTENDED AVIATION OUTLOOK...High confidence in showers and thunderstorms with associated restrictions through Monday as a front stalls over the area. Low confidence in showers and thunderstorms Tuesday through Thursday. High potential for late night/early morning stratus and fog each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 15, 11:57 AM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1157 AM EDT Sat Jul 15 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161600- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 1157 AM EDT Sat Jul 15 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon and tonight could possibly contain damaging wind. The storms may also contain heavy rain with localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms with damaging wind will be possible Sunday into Monday along a stalled front. The storms may also contain heavy rain with localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 15, 2:14 PM EDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Columbia SC 214 PM EDT SAT JUL 15 2017 SCZ041-151845- Bamberg- 214 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BAMBERG COUNTY... At 213 PM EDT, a strong thunderstorm was located 7 miles south of Bamberg, moving east at 10 mph. Wind gusts up to 50 mph are possible with this storm. This storm will remain over mainly rural areas of central Bamberg County between Bamberg and Branchville. LAT...LON 3316 8101 3322 8102 3328 8092 3314 8089 TIME...MOT...LOC 1813Z 241DEG 5KT 3319 8100
Special weather statement, Jul 15, 2:25 PM EDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Columbia SC 225 PM EDT SAT JUL 15 2017 SCZ036-041-151900- Orangeburg-Bamberg- 225 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BAMBERG AND SOUTH CENTRAL ORANGEBURG COUNTIES... At 224 PM EDT, a strong thunderstorm was located near the Orangeburg and Bamberg county line west of Branchville, moving east at 15 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Branchville and Rowesville. LAT...LON 3316 8101 3335 8097 3339 8069 3319 8077 TIME...MOT...LOC 1824Z 266DEG 7KT 3329 8092
Special weather statement, Jul 15, 3:18 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
318 PM EDT SAT JUL 15 2017
SCZ028-031-036>038-151945-
Orangeburg-Calhoun-Clarendon-Sumter-Richland-
318 PM EDT SAT JUL 15 2017
...Strong thunderstorms Moving into Lake Marion Area...
At 315 PM EDT, strong thunderstorms extended from eastern
Calhoun County southward through much of eastern Orangeburg
county. Movement was east near 15 mph and toward Lake Marion.
Wind gusts up to 50 mph are possible with these storm.
Heavy rainfall with ponding of water will also occur.
Do not drive on flooded roads.
Locations impacted include...
Lake Marion, Holly Hill, Summerton, Bowman, Elloree, Santee,
Cameron, Eutawville and Vance.
LAT...LON 3345 8015 3346 8016 3345 8020 3344 8020
3345 8022 3330 8025 3327 8030 3328 8035
3326 8036 3326 8043 3329 8049 3333 8050
3327 8062 3333 8070 3378 8072 3349 8014
3347 8015 3346 8013
TIME...MOT...LOC 1915Z 300DEG 13KT 3354 8046Local storm report, Jul 15, 3:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
335 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 8 NNE EHRHARDT 33.20N 80.96W
07/15/2017 BAMBERG SC LAW ENFORCEMENT
TREES DOWN ON OAK GROVE ROAD.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:14 PM EDT | Special Weather Statement | CAE | Bamberg | 31 min |
| Jul 15, 2:25 PM EDT | Special Weather Statement | CAE | Orangeburg | 35 min |
| Jul 15, 2:57 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 33 min |
| Jul 15, 3:18 PM EDT | Special Weather Statement | CAE | Clarendon | 27 min |
| Jul 15, 3:33 PM EDT | Areal Flood Advisory | CAE | Bamberg, Orangeburg | 117 min |
| Jul 15, 3:57 PM EDT | Special Weather Statement | CAE | Kershaw | 33 min |
| Jul 15, 4:21 PM EDT | Special Weather Statement | CAE | Aiken | 24 min |
| Jul 15, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 48 min |
| Jul 15, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lancaster | 60 min |
| Jul 15, 5:02 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 28 min |
| Jul 15, 5:15 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 60 min |
| Jul 15, 5:29 PM EDT | Special Weather Statement | CAE | Chesterfield | 46 min |
| Jul 15, 5:53 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 52 min |
| Jul 15, 6:19 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 45 min |
| Jul 15, 6:41 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 49 min |
| Jul 15, 7:16 PM EDT | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 119 min |
| Jul 15, 7:44 PM EDT | Special Weather Statement | CAE | Barnwell | 31 min |
| Jul 15, 7:50 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 115 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.